question-icon

I am a type 2 diabetic on two types of

default
Posted on Fri, 22 Mar 2019
Question: I am a type 2 diabetic on two types of insulin, oral meds, meds for neuropathy. The other night I took my pills and a shot of Lantus 40 units. In about 20 minutes I had horrible pain, XXXXXXX horses really in my legs with a pain shooting up both legs into my groin. I took some Advil and used massage and it eventually went away. I recently have had a decrease in my A1C from 14 to 6. Can you tell me what is happening?
doctor
Answered by Dr. Ornela Ademovi (1 hour later)
Brief Answer:
Side effect of insulin injection

Detailed Answer:
Hello,

I understand your concern. Painful cramps and spasms after an insulin injection are not uncommon in people who also have diabetic neuropathy (nerve damage). The exact reason for this is not yet known, however, studies have shown a drastic drop in potassium levels in people 30 minutes after an insulin injection, which explains the painful cramps.

Taking over the counter potassium tablets prior to an insulin injection has proven very effective in alleviating the cramps, reducing and even eliminating their occurrence. I recommend you talk to your doctor before taking these supplements.

I hope this answers your query. Let me know if I can assist you further.

Take care
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Ornela Ademovi

General & Family Physician

Practicing since :2004

Answered : 738 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

150 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
I am a type 2 diabetic on two types of

Brief Answer: Side effect of insulin injection Detailed Answer: Hello, I understand your concern. Painful cramps and spasms after an insulin injection are not uncommon in people who also have diabetic neuropathy (nerve damage). The exact reason for this is not yet known, however, studies have shown a drastic drop in potassium levels in people 30 minutes after an insulin injection, which explains the painful cramps. Taking over the counter potassium tablets prior to an insulin injection has proven very effective in alleviating the cramps, reducing and even eliminating their occurrence. I recommend you talk to your doctor before taking these supplements. I hope this answers your query. Let me know if I can assist you further. Take care